Article Text

Download PDFPDF
Case report
Hyperkinetic reaction to dihydrocodeine
  1. James David van Oppen1,2,
  2. Neeta Patel2 and
  3. Aamir Tarique2
  1. 1 Department of Health Sciences, University of Leicester, Leicester, UK
  2. 2 Emergency & Specialist Medicine, University Hospitals of Leicester NHS Trust, Leicester, UK
  1. Correspondence to Dr James David van Oppen; jvo3{at}leicester.ac.uk

Abstract

A young man was using dihydrocodeine analgesia for ear pain having had suppurative otitis media. He attended the emergency department with restlessness and twitching movements in his arms and legs. He had fever with otherwise normal vital signs. He had no signs of cerebellar pathology. Investigations were normal. The working diagnosis was of hyperkinetic reaction to dihydrocodeine. Symptoms resolved within 48 hours of withdrawing the drug. Serotonin toxicity is a rare side effect of dihydrocodeine. There is a theoretical basis for increased side effects when taken with cannabidiol-based substances.

  • drug interactions
  • emergency medicine
  • movement disorders (other than Parkinsons)
  • neurology (drugs and medicines)
  • unwanted effects / adverse reactions
View Full Text

Statistics from Altmetric.com

Footnotes

  • Twitter @J_vanOppen

  • Contributors JDvO, NP and AT planned and drafted the manuscript.

  • Funding This study was funded by National Institute for Health (NIHR) Research Trainees Coordinating Centre (JDvO is funded by an Academic Clinical Fellowship).

  • Competing interests None declared.

  • Patient consent for publication Obtained.

  • Provenance and peer review Not commissioned; externally peer reviewed.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.